Alabama, 2007

Flash Flood and Damaging Wind in Alabama, September 7, 2007

September 7, 2007 · NWS HUN · 2 events in 1 county or zone

5 inches within a 90 minute period during the late afternoon hours of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated severe thunderstorm produced intense rainfall of 2 to 2.5 inches within a 90 minute period during the late afternoon hours of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 7, 1:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 1:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
229 PM CDT FRI SEP 7 2007

.DISCUSSION...
.SYNOPSIS...
AN UPPER LEVEL TROF MOVING ACROSS THE UPPER MS VALLEY IS PUSHING A
LOW PRESSURE SYSTEM INTO SRN CANADA. A LARGE ANTICYCLONE DOMINATING
THE ERN HALF OF THE CONUS IS HELPING TO FUNNEL A VERY MOIST GULF
AIRMASS NORTHWARD ACROSS THE MS VALLEY. THIS TROPICAL AIRMASS IS
CLASHING WITH A DRIER AND COOLER CONTINENTAL AIRMASS ALONG A FRONTAL
BOUNDARY THAT EXTENDS FROM THE MIDWEST TO WEST TX.

ALTHOUGH THE DEEPER MOISTURE IS FURTHER WEST OF THE TN
VALLEY...THERE HAS BEEN JUST ENOUGH TODAY FOR SOME SHOWERS AND
TSTORMS TO DEVELOP ACROSS NORTHWEST ALABAMA. FURTHER WEST...AN UPPER
LEVEL SHORT WAVE TROF (OR MCV) PROGRADING OVER ARKANSAS WAS
SUPPORTING A FEW BROKEN LINES OF SHOWERS AND TSTORMS WHICH EXTENDED
FROM THE MO BOOTHEEL TO THE DELTA.

.SHORT TERM (TONIGHT THROUGH TOMORROW NIGHT)...
AFTER SUNSET MOST OF THE SHOWERS AND TSTORMS SHOULD QUICKLY
DISSIPATE...BUT IF THE STORMS TO THE WEST CONTINUE SHIFTING EASTWARD
AHEAD OF THE APPROACHING SHORT WAVE TROF...ADDITIONAL STORMS MAY
CONTINUE AFFECT PARTS OF NW AL THROUGH THE EVENING HOURS.

SINCE NO SIGNIFICANT CHANGE IN SYNOPTIC PATTERN IS EXPECTED OVER THE
NEXT COUPLE OF DAYS...TOMORROW MAY BE A REPEAT PERFORMANCE OF TODAY
WITH TEMPS CLIMBING ABOVE 90 DEG CAUSING ISOLATED SHOWERS AND
TSTORMS TO DEVELOP OVER PARTS OF NW AL DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.LONGER TERM...SUNDAY THROUGH FRIDAY.
CONFIDENCE IS LOWER THAN AVERAGE DURING THE EXTENDED PERIOD.
SUBTROPICAL RIDGE WILL HOLD THROUGH SUNDAY INTO MONDAY.  THE MODELS
INDICATE ANOTHER WEDGE OF DRIER AIR FORMING BENEATH THE UPPER RIDGE
WHICH ADVECTS INTO NORTHEAST AL...POSSIBLY DUE TO SUBSIDENCE HEATING
AS I SEE LITTLE TO NO ADVECTION SOURCE AT THE MOMENT. THUS...PROGGED
DEW POINTS IN THE M-U50S LOOK A BIT LOW.  HOWEVER...WILL SIDE WITH
MIN TEMPS AS LOW AS THE L60S AT OUR DEEPER VALLEY LOCATIONS.  THE
DRIER AND MORE STABLE AIR HAVE ALSO PROMPTED ME TO REMOVE THE 20 POP
FOR MONDAY AND MONDAY NIGHT.

THE MODELS CONTINUE TO SHOW PLENTY OF VARIANCE RUN TO RUN IN THE
MEDIUM RANGE.  THE 5H T-5D CHARTS ARE IN GOOD AGREEMENT WITH A LARGE
SCALE TROF DIGGING INTO THE MID AND EASTERN PORTIONS OF THE
NATION...ITS MORE A MATTER OF HOW FAR SOUTH AND STRONG ASSOCIATED
SHORTWAVES CAN BECOME.   THIS TROF SIGNALS THE FIRST REAL COOL
OUTBREAK OF THE AUTUMN SEASON ACROSS THE NORTHERN CONUS...BUT WITH
IMPACTS IN THE SE VERY MUCH UP FOR DEBATE.  ALSO...THE POTENTIAL
TROPICAL WEATHER IN THE GULF (AND EVENTUAL TRACKS INLAND) WILL PLAY
A ROLE IN THE SYNOPTICS AND FORECAST.

CONSIDERING THESE FACTORS AND VARIANCE...I HAVE BASED MUCH OF THIS
FORECAST A BLEND OF PERSISTENCE AND THE 00Z GFS ENSEMBLE MEAN.  THE
VIGOROUS SHORTWAVE ADVERTISED BY THE 00Z AND 06Z GFS APPEARS OVERLY
AGGRESSIVE...POSSIBLY DUE TO CONVECTIVE ENHANCEMENT.  NOT OUT OF THE
QUESTION...BUT THIS FAR OUT...NOT ENOUGH FOR ME TO GO TOO VERY HIGH
ON POPS. IN FACT...THE ENSEMBLE MEAN MOS NUMBERS FALL BELOW 30 PCT
MID TO LATE NEXT WEEK PROMPTING CONSIDERATION OF LOWERING CHC POPS.
FOR NOW...PLACED EMPHASIS TUE INTO WED.  CONSIDERING LINGERING RAIN
THREAT INTO THU...BUT WILL HOLD OFF FOR NOW.  MORE ON THIS IN A BIT.
THE FALL-LIKE COLD FRONT IS STILL PROGGED TO ARRIVE BY
FRIDAY...BUT 8H HEIGHT AND TEMP FIELDS SUGGEST THIS TO BE QUITE
SHALLOW AND PROBABLY OVERDONE.  CLIMO IS MORE IN FAVOR...SO HAVE
GONE WITH THE WIND SHIFT AND A COOLING/DRYING TREND.
HOWEVER...THERE IS CONCERN THAT THE INITIAL FRONT DROPPING THROUGH
LATE TUE-WED MAY HANG-UP ACROSS THE SOUTHEAST.  IF THE TROPICAL
FEATURE ADVERTISED AT 12Z DOES INDEED TRACK INTO THE TN VALLEY ALONG
THIS FRONT...WE WILL CERTAINLY HAVE TO RE-ADDRESS FORECAST TO
INCREASE RAIN CHANCES.  THAT WOULD BE GOOD NEWS.  IT WOULD ALSO
DELAY OR PREVENT ANY REAL COOL AIR FROM MAKING IT THIS FAR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  91  69  91 /  10  20  10  10
SHOALS        70  91  70  91 /  20  20  20  20
CULLMAN       69  92  68  91 /  10  10  10  10
FAYETTEVILLE  68  89  68  89 /  10  20  10  10
ALBERTVILLE   69  91  69  91 /  10  10  10  10
FORT PAYNE    67  90  67  89 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG...SHORT TERM.
KULA...LONGER TERM.
Hazardous weather outlook, Sep 7, 12:08 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT FRI SEP 7 2007

ALZ001>010-016-TNZ076-096-097-080215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
108 PM CDT FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY
WEST OF I-65. SOME OF THESE STORMS MAY PRODUCE A PERIOD OF MODERATE
TO HEAVY RAIN AND WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FRONT WILL REMAIN NEARLY STATIONARY FROM THE OHIO VALLEY TO THE
SOUTHERN PLAINS OVER THE NEXT COUPLE DAYS. THIS WILL KEEP WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY NORTH AND WEST OF THE AREA...WITH
POSSIBLY A FEW ISOLATED AFTERNOON THUNDERSTORMS AFFECTING NORTHWEST
ALABAMA THROUGH THE WEEKEND.

BY THE MIDDLE OF NEXT WEEK THE FRONT SHOULD BEGIN APPROACHING THE
TENNESSEE VALLEY AND BRING MORE SHOWERS AND THUNDERSTORMS AS IT
DRAWS NEAR.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 7, 3:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT FRI SEP 7 2007

ALZ002-072245-
COLBERT-
433 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN COLBERT COUNTY UNTIL 545
PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF VERY SLOW MOVING THUNDERSTORMS ACROSS NORTH CENTRAL
COLBERT COUNTY. THESE STORMS EXTENDED FROM NEAR SHEFFIELD TO MUSCLE
SHOALS TO TUSCUMBIA...AND WERE DRIFTING SLOWLY TO THE NORTH.

RAINFALL AMOUNTS OF ONE TO LOCALLY TWO INCHES ARE POSSIBLE WITH
THESE STORMS...AND THESE AMOUNTS COULD CAUSE ISOLATED RUNOFF
PROBLEMS IN THE URBANIZED AND FLOOD PRONE LOCATIONS OF
SHEFFIELD...MUSCLE SHOALS AND TUSCUMBIA. MOTORISTS SHOULD BE ALERT
FOR RISING AND PONDING WATER IN LOW LYING LOCATIONS.

CBD
Special weather statement, Sep 7, 3:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT FRI SEP 7 2007

ALZ002-072245-
COLBERT-
455 PM CDT FRI SEP 7 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT COUNTY UNTIL 545 PM
CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR TUSCUMBIE TO
COLBERT HEIGHTS. THIS CLUSTER OF STORMS WAS DRIFTING SLOWLY TO THE
NORTH.

BRIEF WIND GUSTS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW BETHEL.
  COLBERT HEIGHTS.
  TUSCUMBIA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
September 7, 4:00 PM CST
Where
Colbert County, 2.04 mi WNW of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.678, -87.734

Thunderstorm winds blew a roof off of a carport and knocked down a power line.

Flash Flood, Colbert

When
September 7, 4:10 PM CST
Where
Colbert County, Tuscumbia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.730, -87.700

Minor flooding was reported in some low-lying residential areas of Tuscumbia. Street flooding was also reported in downtown Tuscumbia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60857, 60855.